Florida, 2023

Funnel Cloud in Florida, July 6, 2023

July 6, 2023 · NWS JAX · 1 event in 1 county or zone

Westerly flow pushed sea breeze storms offshore of the local Atlantic coast in the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Westerly flow pushed sea breeze storms offshore of the local Atlantic coast in the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 3:33 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 6, 3:33 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
433 PM EDT Thu Jul 6 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tonight)
Issued at 433 PM EDT Thu Jul 6 2023

Showers and thunderstorms have begun to develop along the sea
breezes this afternoon. A very moist airmass remains mainly over
NE FL with PWATs at 2-2.25 in. due to the continued influx of
moisture from the Gulf. Generally westerly flow will shift the
Gulf sea breeze inland past HWY 301 towards the St Johns river
while the Atlantic sea breeze shifts inland towards the I-95
corridor. Convection will be strongest along the sea breeze merger
near the I-95 corridor later this afternoon into early evening.
Despite the loss of daytime heating, another round of storms will
develop later this evening as an old outflow boundary moves
through SE GA and then interacts with the Atlantic sea breeze.
Storms will linger along the I-95 corridor especially near coastal
GA and JAX metro areas toward midnight. Overnight lows will be in
the mid to upper 70s.

&&

.SHORT/LONG TERM...
(Friday through next Wednesday)
Issued at 433 PM EDT Thu Jul 6 2023

An unsettled weather pattern continues into early next week. A
cold front will slowly sag southeastward across the SE US into
Saturday. An upper trough will then deepen Sunday pushing the
cold front southward where it stalls over GA/South Carolina early
next week. Meanwhile, ridging will be draped across south FL
maintaining generally west- southwesterly flow and hot/humid
conditions over the area. Passing shortwaves aloft will aid in
convection resulting in numerous to widespread showers and storms
developing each day, mainly during the afternoon/evening hours,
along the the Gulf and Atlantic sea breezes. Stronger west-
southwesterly flow will allow for the Gulf sea breeze to shift
further inland and generally keep the Atlantic sea breeze pinned
near the Atlantic coast. The anticipated sea breeze merger will
likely be focused along the I-95 corridor in the late afternoons
and early evenings. Resultant storms will drift back toward the
Atlantic coast through the evening hours. These increased rainfall
chances and WSW flow pattern will cause highs to decrease
slightly into the low to mid 90s but heat indices will still rise
into the 105-108 range.

&&

.AVIATION...
(18Z TAFS)
Issued at 113 PM EDT Thu Jul 6 2023

No change in thinking from previous discussion. With a synoptic
westerly flow the Atlantic sea breeze front will be pinned close
to the beaches and convection will fire along it late in the day
between 0620/0624. Then convection that develops over SE GA
moves ESE into the Jacksonville Metro area between 0700/0704.
Have backed off on any fog/mist overnight for KGNV.

&&

.MARINE...
Issued at 433 PM EDT Thu Jul 6 2023

High pressure will extend across the southern half of the Florida
peninsula through the week as a front gradually moves southward
across the southeastern US. South to southwest wind surges will
develop each afternoon and evening as the Atlantic sea breeze
shifts inland. Showers and thunderstorms will be possible over the
coastal waters each day into early next week.

Rip Currents: With prevailing offshore flow, the risk for rip
currents will be low into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  94  75  94 /  20  70  60  50
SSI  79  94  78  94 /  30  60  50  60
JAX  75  95  75  94 /  60  60  50  70
SGJ  76  94  75  93 /  70  50  30  70
GNV  74  92  74  91 /  30  60  40  70
OCF  75  91  75  90 /  20  60  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 6, 3:48 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 PM EDT Thu Jul 6 2023

FLZ133-062115-
Coastal St. Johns FL-
448 PM EDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of east central St.
Johns County through 515 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Ponte Vedra, or near Saint Augustine, moving southeast at 15
mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, South Ponte Vedra, Butler
Beach, Vilano Beach, Saint Augustine South, Saint Augustine Shores,
Anastasia and South Ponte Vedra Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2975 8127 3000 8139 3007 8132 2982 8120
      2981 8120
TIME...MOT...LOC 2048Z 315DEG 13KT 2999 8133

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PK
Local storm report, Jul 6, 4:11 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
511 PM EDT Thu Jul 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Gst     2 SSE South Ponte Vedra 29.99N 81.32W
07/06/2023  M41 MPH          St. Johns          FL   Mesonet

            Mesonet station 1426W Fswn St. Johns County
            Fire Station measured a wind gust of 41 mph.

&&

KB

The radar

The Jacksonville radar (KJAX), 15 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Duval

When
July 6, 4:46 PM EST
Where
Duval County, 0.6 mi E of Blount Is
Reported by
Public
Coordinates
30.420, -81.570

A funnel cloud was spotted just north of the Dames Point Bridge, heading east along Zoo Parkway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106323.